A man who died after taking a number of drugs bought on the internet was trying to medicate himself to cure mental health problems, a coroner has ruled.
The death of Matthew John French, of Raynes Avenue in Wanstead, was ruled as misadventure by coroner Ian Reid today at Walthamstow Coroner’s Court in Queen’s Road, Walthamstow.
The 35-year-old suffered a cardiac arrest in his bedroom in the early hours of October 27 last year and was found around 8am by his mother, father and sister, whom he was living with.
Police found a note in his room detailing a list of drugs he had purchased from the internet including codeine, dihydrocodeine, etizolam, fluoxetine, phenazepam and zopiclone.
They are all sold on the internet to help cure anxiety and difficulty sleeping, but etizolam and phenazepam are not licensed in this country.
Forensic pathologist Dr Barbara Borek, who had carried out a postmortem examination, said in court that Mr French had taken a low amount of each of the drugs but the cumulative effect had caused shallow breathing, which in turn caused a cardiac arrest.
In conclusion, Coroner Ian Reid said: “It is tragic when as you as a parent outlive your children, and from the autopsy it was concluded Matthew was completely healthy.
“I can conclude that Matthew was trying to medicate himself to cure his anxiety, frequent low moods and insomnia, and his death was caused by misadventure.
“Drugs on the internet are easily available and not subject to control, people do not understand the dangers and the public need to be aware.”
Mr Reid read out a statement from Mr French’s mother, Hilary French, who said she believed her son's death was an accident.
She said: “It is a total shock and the whole family is devastated.
“He had two cans of fosters while watching a DVD with the family the night before his death and he seemed in good spirits the day before he died.
“It is difficult to describe someone who had so many special and positive qualities; he was a gentle giant and very kind.
“He was a very private person and kept himself to himself, but in no way was he suicidal and we believe this was a tragic accident.”